Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Suffering from constipation due to dull ache in lower left abdomen and taking magnese citrate. Still constipated. What to do?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
Hello. I am a 39 year old female 130 pounds....went to the doctor on Friday for constipation...the reason was i had felt this odd dullish ache in my lower left hurting pain or anything but I had also had upper stomach lots of trapped gas it was also bothering my left side and back a bit doctor stated I was constipated had me take magnese citrate...took that Friday...had a movement...well quite a few...Went normal pretty normal the next day... today went again a few times....that odd ache is does not hurt...sometimes it is there and sometimes not...back is kinda bothering me again...could this mean I am still consipated? In August of 2011 I had the area Xrayed and it showed I was quite constipated..this just felt different but I didn't know if maybe gas was down in the lower abb causing the pressure feeling back and forth and if I might still be needing to go.
Posted Sun, 17 Nov 2013 in Constipation
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer:
The problem can be due to Irritable Bowel Syndrome

Detailed Answer:
Hi there,

Thanks for your query.

From the information provided, your constipation can either

* be an isolated phenomenon due to low-fiber diet : it will be relieved with a short course of laxatives and Psyllium powder/husk daily at bedtime, along with a prokinetic drug, such as metoclopramide.

* a manifestation of Constipation type of Irritable Bowel Syndrome, as is suggested by history of your parents having undergone colonoscopy (which was a normal study), apparently for somewhat similar symptoms. In this case, you need to consult your doctor who knows what would be best for you. A long-term course of anti-depressants and supplements will give you relief.

* Diverticulosis is another possibility. I will recommend that you undergo colonoscopy to rule out/detect diverticulosis or early inflammatory bowel disease.

Consult your treating doctor and discuss my opinion with him. He will examine you, order colonoscopy/other tests and, based on the reports, will apprise you of further course of action.

I will be happy to answer further clarifications, if any.

Fond regards,

Dr. Rakesh Karanwal

Above answer was peer-reviewed by
Follow-up: Suffering from constipation due to dull ache in lower left abdomen and taking magnese citrate. Still constipated. What to do? 10 hours later
so probaly not to big of a worry on colon cancer....since I am able to go just fine....guess that worries me the most...
Answered by Dr. Rakesh Karanwal 5 hours later
Brief Answer:
Colonoscopy should be done

Detailed Answer:
Hi there,

Nice hearing from you.

Chances of colon cancer are remote, but I will still strongly recommend Colonoscopy so as to find out the exact cause and timely, appropriate treatment to relieve you of the problems.

Hope I have answered your query. If you have further queries, do not hesitate to write back to me.

Fond regards,

Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor